Alert archive / California / Gale Watches in 2020

Gale Watch 6, NWS Eureka, CA

January 19, 2020

NWS Eureka, CA issued this gale watch at Jan 19, 2020, 2:25 AM PST. It took effect at Jan 20, 2020, 7:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 19, 2020, 2:25 AM PST (10:25 UTC)
In effect from
Jan 20, 2020, 7:00 PM PST
Expired
Jan 19, 2020, 1:58 PM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

410 
WHUS76 KEKA 191025
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
225 AM PST Sun Jan 19 2020

PZZ450-470-191830-
/O.EXT.KEKA.SC.Y.0006.000000T0000Z-200120T0500Z/
/O.NEW.KEKA.GL.A.0006.200121T0300Z-200121T1600Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
225 AM PST Sun Jan 19 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PST THIS
EVENING...
...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
MORNING...

* WHAT...For the Small Craft Advisory, seas 10 to 14 feet. For 
  the Gale Watch, south winds 25 to 35 kt with gusts up to 45 kt 
  and seas 12 to 16 feet possible.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Pt St 
  George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Small Craft Advisory, until 9 PM PST this 
  evening. For the Gale Watch, from Monday evening through 
  Tuesday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ455-191830-
/O.EXT.KEKA.SC.Y.0006.000000T0000Z-200120T0500Z/
Cape Mendocino to Pt Arena out 10 nm-
225 AM PST Sun Jan 19 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WHAT...Seas 10 to 14 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Cape 
  Mendocino to Pt Arena out 10 nm.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-191830-
/O.EXT.KEKA.SC.Y.0005.000000T0000Z-200120T0500Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
225 AM PST Sun Jan 19 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WHAT...Seas 10 to 14 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
251 
WHUS76 KEKA 191151
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
351 AM PST Sun Jan 19 2020

PZZ450-470-192000-
/O.CON.KEKA.SC.Y.0006.000000T0000Z-200120T0500Z/
/O.CON.KEKA.GL.A.0006.200121T0300Z-200121T1600Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
351 AM PST Sun Jan 19 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...
...GALE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY MORNING...

* WHAT...For the Small Craft Advisory, seas 10 to 14 feet. For 
  the Gale Watch, south winds 25 to 35 kt with gusts up to 45 kt 
  and seas 12 to 16 feet possible.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Pt St 
  George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Small Craft Advisory, until 9 PM PST this 
  evening. For the Gale Watch, from Monday evening through 
  Tuesday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ455-192000-
/O.CON.KEKA.SC.Y.0006.000000T0000Z-200120T0500Z/
Cape Mendocino to Pt Arena out 10 nm-
351 AM PST Sun Jan 19 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WHAT...Seas 10 to 14 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-192000-
/O.CON.KEKA.SC.Y.0005.000000T0000Z-200120T0500Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
351 AM PST Sun Jan 19 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WHAT...Seas 10 to 14 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
952 
WHUS76 KEKA 191633
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
833 AM PST Sun Jan 19 2020

PZZ450-470-200045-
/O.CON.KEKA.SC.Y.0006.000000T0000Z-200120T0500Z/
/O.CON.KEKA.GL.A.0006.200121T0300Z-200121T1600Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
833 AM PST Sun Jan 19 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...
...GALE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY MORNING...

* WHAT...For the Small Craft Advisory, seas 10 to 11 feet at 14
  seconds. For the Gale Watch, south winds 25 to 35 kt with gusts
  up to 45 kt and steep seas 12 to 16 feet possible.

* WHERE...Pt St George to Cape Mendocino out 10 nm and Pt St 
  George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Small Craft Advisory, until 9 PM PST this 
  evening. For the Gale Watch, from Monday evening through 
  Tuesday morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The swell will slowly diminish through
  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ455-200045-
/O.CON.KEKA.SC.Y.0006.000000T0000Z-200120T0500Z/
Cape Mendocino to Pt Arena out 10 nm-
833 AM PST Sun Jan 19 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WHAT...Seas 9 to 11 feet at 14 seconds

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...The swell will slowly diminish through
  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-200045-
/O.CON.KEKA.SC.Y.0005.000000T0000Z-200120T0500Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
833 AM PST Sun Jan 19 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WHAT...Seas 10 to 11 feet at 14 seconds.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...The swell will slowly diminish through
  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
028 
WHUS76 KEKA 192158
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
158 PM PST Sun Jan 19 2020

PZZ450-200600-
/O.CON.KEKA.SC.Y.0006.000000T0000Z-200120T0500Z/
/O.UPG.KEKA.GL.A.0006.200121T0300Z-200121T1600Z/
/O.NEW.KEKA.GL.W.0005.200121T0500Z-200121T1600Z/
Pt St George to Cape Mendocino out 10 nm-
158 PM PST Sun Jan 19 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 9 PM MONDAY TO 8 AM PST TUESDAY...

* WHAT...For the Gale Warning, south winds 25 to 35 kt with gusts
  up to 45 kt and steep seas building to 10 to 14 feet expected. 
  For the Small Craft Advisory, seas 9 to 11 feet at 14 seconds.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...For the Gale Warning, from 9 PM Monday to 8 AM PST 
  Tuesday. For the Small Craft Advisory, until 9 PM PST this 
  evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The swell will slowly diminish through
  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ470-200600-
/O.CON.KEKA.SC.Y.0006.000000T0000Z-200120T0500Z/
/O.UPG.KEKA.GL.A.0006.200121T0300Z-200121T1600Z/
/O.NEW.KEKA.GL.W.0005.200121T0100Z-200121T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
158 PM PST Sun Jan 19 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 5 PM MONDAY TO 8 AM PST TUESDAY...

* WHAT...For the Gale Warning, south winds 30 to 40 kt with gusts
  up to 50 kt and steep seas building to 14 to 17 feet expected. 
  For the Small Craft Advisory, seas 10 to 11 feet at 14 seconds.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Gale Warning, from 5 PM Monday to 8 AM PST 
  Tuesday. For the Small Craft Advisory, until 9 PM PST this 
  evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The swell will slowly diminish through
  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ455-200500-
/O.CON.KEKA.SC.Y.0006.000000T0000Z-200120T0500Z/
Cape Mendocino to Pt Arena out 10 nm-
158 PM PST Sun Jan 19 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WHAT...Seas 9 to 11 feet at 14 seconds.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...The swell will slowly diminish through 
  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-200500-
/O.CON.KEKA.SC.Y.0005.000000T0000Z-200120T0500Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
158 PM PST Sun Jan 19 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WHAT...Seas 10 to 11 feet at 14 seconds.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 9 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...The swell will slowly diminish through 
  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Jan 18, 3:16 PM PST, 11 hours 9 minutes earlier.

Area forecast discussion, Jan 18, 3:16 PM PST, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
316 PM PST Sat Jan 18 2020

.SYNOPSIS...Expect any lingering showers across the northern tier of
northwest California to diminish quickly this evening. High
pressure will allow for dry weather on Sunday, with even some
filtered sun through high clouds. A cold front will bring
widespread rain and high elevation snow Monday night into Tuesday,
with additional episodes of showery wet weather possible the rest
of the week.

&&

.DISCUSSION...The dying cold front that attempted to make a run at
the Redwood Coast has failed to do so, as expected, but the
associated shower activity has even underperformed expectations.
Rainfall amounts have not measured even a hundredth around most
of the Humboldt Bay Region, while coastal Del Norte struggled to
see a tenth of an inch. Some local half-inch or greater amounts
were found in the mountains of Del Norte County. Meanwhile, much
of Mendocino and eastern Trinity counties saw at least some
filtered sunshine, with just some high clouds passing by after
areas of morning valley fog lifted. The trapped damp, chilly air
in the interior valleys has kept temperatures cooler than
forecast, while the Humboldt Coast saw some milder readings into
the upper 50s, probably aided by downsloping southerly flow. The
bulk of northwest California is running 4 to 8 degrees milder than
yesterday, and we expect this moderating trend to continue into
Sunday, as building high pressure aloft brings in milder air on
southerly low and mid-level winds. We may still see a few
sprinkles or spotty light showers across northern Humboldt early
this evening, otherwise dry weather will last through Sunday and
into much of the day on Monday. Southerly winds did stay up much
of last night into this morning, resulting in a rather mild start
to the day for many spots. Local gusts to near 40 mph occurred
around some of the more prominent coastal headlands and nearby
exposed ridgetops. These winds have eased, and will continue to do
so this evening, with much lighter winds on Sunday lasting into
Monday. This will add to the milder feel of the next couple of
days.

A more prominent cold front will arrive around Monday night.
Latest model guidance has continued to trend a bit slower with the
arrival time of rain on Monday, with an initial shortwave veering
wide left and leaving any rain offshore during the bulk of the
day. Kept a slight chance in for portions of the coast, but at
this point it is looking like precipitation will hold off until
Monday night. Early rainfall amount estimates range from 2 inches
in the mountains of Del Norte to a half-inch in southern
Mendocino. Southerly winds will increase by Monday evening, with
similar if not slightly stronger speeds than we saw this morning.
Windier conditions will also be more widespread across southern
and eastern portions our area. Snow still does not look terribly
impactful, particularly compared to the storm last Wednesday
night/Thursday. Snow levels look like they will be above 4000 feet
during the bulk of the precipitation, with lesser precipitation
amounts coming in as snow levels fall perhaps as low as 3500 feet
late Tuesday. 6 to 12 inches of snow, if not locally higher, is
possible for some of the highest passes and rural roads, but most
of the more traveled highway passes should see mainly rain.
Additional rounds of wet weather are possible mid week through
next weekend. The details are muddled, but these systems generally
look on the warm- side with relatively high snow levels. /AAD

&&

.AVIATION...A weakening front brought some very light rain to
Humboldt and Del Norte counties today along with high end MVFR
ceilings across portions of the area. This front will stall and move
north as a warm front overnight leaving lower level clouds to
gradually mix out and VFR to likely prevail by morning. Dry
conditions are expected on Sunday.

UKI was plagued with LIFR fog this morning which finally mixed out
around 19Z. This fog was likely due to lingering low level moisture
from the recent rains and could develop again tonight with ridging
building over the region. Have kept a SCT group in the TAF for the
overnight period considering the uncertainty of how much low level
moisture remains entrenched within the valley. /RPA

&&

.MARINE...A weakening cold front will stall and then move north
overnight. This will lead to a weakening pressure gradient and
resulting weakening wind speeds. However, a building westerly swell
will result in continue hazardous seas across all waters through
Sunday. There may be a brief period where seas fall below small
craft criteria Sunday night into Monday before south winds once
again increase ahead of the next approaching front. Guidance
indicates gale force winds may once again develop ahead of the front
Monday night into Tuesday morning. Additionally, a large
northwesterly swell is predicted to build into the waters Tuesday.
Thus, even when winds decrease behind the frontal passage, seas will
remain very steep with hazardous seas warnings possibly needed
behind any gales.

Additional frontal systems are forecast to move through the waters
mid to late week with the potential for moderate to strong southerly
winds in advance of the frontal passages. Though at this time none
of these systems are looking too impressive, mariners should be
staying tuned to the forecast for any adjustments to the forecast.
/RPA

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     3 PM PST Sunday for PZZ450-455-475.

     Gale Warning until 4 PM PST this afternoon for PZZ470.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jan 18, 5:11 AM PST, 21 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
511 AM PST Sat Jan 18 2020

CAZ106-110-112-113-191315-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
511 AM PST Sat Jan 18 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-103-104-109-191315-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
511 AM PST Sat Jan 18 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Large west swell is forecast to build across the waters late
Tuesday. As a result, dangerous surf conditions are possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ102-105-107-108-111-191315-
Del Norte Interior-Northern Humboldt Interior-Northern Trinity-
Southern Trinity-Northeastern Mendocino Interior-
511 AM PST Sat Jan 18 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

High elevation snows are expected late Monday through Tuesday. Snow
accumulations over one foot are possible at elevations above 4500
feet.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 1:58 PM PSTGale WarningEKA39 hr
Jan 19, 2:59 PM PSTWinter Storm WatchEKA13 hr

Nearby

Gale Watches in California, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.